Tennessee, 2009

Flash Flooding in Tennessee, September 23, 2009

September 23, 2009 · NWS OHX · 2 events in 1 county or zone

An area of showers developed during the early morning hours across southwestern portions of Middle Tennessee in response to deepening southerly flow ushering in additional moisture to the area. The hardest hit location was Lawrenceburg in Lawrence County where flash flooding resulted in a person being trapped on top of a car.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An area of showers developed during the early morning hours across southwestern portions of Middle Tennessee in response to deepening southerly flow ushering in additional moisture to the area. The hardest hit location was Lawrenceburg in Lawrence County where flash flooding resulted in a person being trapped on top of a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 22, 11:51 PM CST, 44 minutes earlier.

Area forecast discussion, Sep 22, 11:51 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 AM CDT WED SEP 23 2009

.UPDATE...SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STEADY SHOWERS FOR KBNA NEXT 3-6 HRS AS NOCTURNAL SYSTEM LIFTS
MOISTURE ACR W MID TN. SYS KEEPS W MID TN VERY MOIST THROUGH
24-HRS. MAINLY MVFR CIGS/VIS. SYS HAS LITTLE IMPACT AT KCSV.

&&

.PREV DISCUSSION... /ISSUED 749 PM CDT TUE SEP 22 2009/

UPDATE...
FOR EVENING FCST DISCUSSION... CONVECTION NOW COVERS THE WESTERN
QUARTER OF THE MID STATE. PRECIPITATION EXTENDS SOUTHWARD THROUGH
A LARGE PORTION OF MS. NAM APPEARS TO BE TOO DRY WITH THE SYSTEM
WHILE THE GFS IS TOO BULLISH WITH THE QPF RETURN. GFS SEEMS TO
HAVE THE BEST HANDLE ON A NORTHWARD MOVING VORTICITY CENTER AND
SFC LOW WHICH WILL BE APPROACHING SOUTHWESTERN PORTIONS OF THE MID
STATE AS WE APPROACH 12Z OVERNIGHT.

AS FOR FLOODING CONCERNS...GUIDANCE IS RATHER ELEVATED ACROSS OUR
WESTERN COUNTIES. WITH THE AFOREMENTIONED VORT CENTER EXPECTED TO
WEAKEN SOME TOWARD 12Z...HAVE DECIDED TO NOT INCLUDE ANY FLOOD WATCH
FOR THE OVERNIGHT.

FOR THE UPDATE...CURRENT FCST LOOKS GOOD WITH THE POP COVERAGES. 70
POPS NORTHWEST DOWN TO 20 PERCENT EASTERN PLATEAU. I THINK I WILL GO
AHEAD AND INCLUDE 70 POPS(AS OPPOSED TO 50 POPS) ACROSS THE
SOUTHWESTERN ZONES AS WELL HOWEVER.

REMAINDER OF FCST IS IN GOOD SHAPE. LIGHT SE FLOW SHOULD CONTINUE
AHEAD OF THE NORTHWARD MOVING SFC LOW. DEW POINTS ARE GENERALLY
AROUND 70F RIGHT NOW...SO LOW TEMPS IN THE 65 TO 70F RANGE LOOKS
REASONABLE.

UPDATE...FOR 00Z AVIATION DISCUSSION.

AVIATION...00Z AVIATION DISCUSSION.
UNCERTAINTIES...CEILINGS...VSBYS...AND TIMING DEVELOPMENT/LOCATIONS
OF SHWRS/TSTMS. MAIN SWATH SHWRS/TSTMS THRU 05Z TO STAY W OF
BNA...AND THUS VCTS. ZONE AREAL COVERAGE TONIGHT MAINLY SCT AND ON
WED LIKELY...AND WITH TIMING DEVELOPMENT/LOCATIONS OF SHWRS/TSTMS
AFFECTING AIRPORTS IN QUESTION...WILL GO WITH VCTS BOTH LOCATIONS
STARTING 23/20Z WHEN BEST MOISTURE...INSTABILITY...AND LIFTING
MECHANISMS WILL BE IN PLACE. VFR EXCEPT MVFR VSBYS BNA/CSV 23/09Z
TO 23/14Z AND 23/05Z TO 23/14Z DUE TO FOG DEVELOPMENT RESPECTIVELY.

PREV DISCUSSION... /ISSUED 300 PM CDT TUE SEP 22 2009/

DISCUSSION...MAIN CONCERNS FOR THIS FORECAST PERIOD ARE TIMING
AND PROBABILITIES FOR RAINFALL. SEEMS LOTS OF FOLKS HAVE PLANNED
OUTDOOR EVENTS WITH EXPECTATIONS OF NORMAL...GENERALLY DRY FALL
WX...BUT THE PAST WEEK HAS NOT BEEN NORMAL AT ALL. WE ARE ALREADY
IN THE TOP 5 WETTEST SEPTEMBERS ON RECORD. RAINFALL TOTALS ARE
MORE THAN 5 INCHES ABOVE NORMAL...AND MORE RAIN IS ON THE WAY.

SCATTERED SHOWERS HAVE OCCURRED OVER THE MID STATE TODAY...BUT
RECENT RADAR IMAGES ARE PRETTY QUIET WITH MOST OF THE ACTIVITY
FOCUSED ALONG A SURFACE CONVERGENCE ZONE JUST TO OUR WEST. WE LOOK
FOR SOME OF THIS ACTIVITY TO SHIFT INTO OUR NORTHWEST COUNTIES
LATE TODAY...SO HIGH POPS MAY BE INCLUDED THERE FOR THE EVENING.
OTHERWISE...MOST OF THE RAIN SHOULD BE DIURNAL IN NATURE...SO JUST
20-30 POPS WILL BE USED FOR LATE TONIGHT.

ON WEDNESDAY...DEEP MOISTURE REMAINS OVER THE REGION AS PRETTY
GOOD LOW LEVEL CONVERGENCE OCCURS JUST TO OUR WEST. THIS WILL
MEAN HIGH PROBABILITIES FOR RAIN...ESPECIALLY OVER OUR WESTERN
COUNTIES. WATER VAPOR IMAGES SHOW MOISTURE RICH AIR STREAMING OUR
WAY...AND FORECAST SOUNDINGS INDICATE PRECIPITABLE WATER VALUES
WELL OVER 2 INCHES IN SOME AREAS. SO LOCALLY HEAVY RAIN IS
EXPECTED. WE WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT LATER
SHIFTS WILL NEED TO EVALUATE CONDITIONS FOR THIS POSSIBILITY.

AS WE GO INTO THURSDAY AND FRIDAY...A LARGE CLOSED LOW WILL SPIN
OVER THE CENTRAL PLAINS WHILE DOWNSTREAM RIDGING DEVELOPS OVER THE
TN AND OH VALLEY REGIONS. HIGHER HEIGHTS WILL BE A LIMITING FACTOR
FOR RAIN...BUT OTHER PARAMETERS REMAIN FAVORABLE. AGAIN...OUR
WESTERN COUNTIES APPEAR TO HAVE THE BEST CHANCE FOR RAIN ON THESE
DAYS. SOME COULD BE LOCALLY HEAVY. A FEW THUNDERSTORMS MAY GET A
LITTLE FEISTY...WITH BRIEF LOCAL GUSTY WINDS POSSIBLE.

MORE SHOWERS AND STORMS WILL OCCUR INTO SATURDAY AS WEATHER
SYSTEMS BEGIN TO MOVE AND A SURFACE FRONT SWEEPS OVER THE AREA.
MODELS SHOW THE ATMOSPHERE DRYING OUT SIGNIFICANTLY OVER THE
WEEKEND. ANOTHER FRONT WILL ARRIVE BY MONDAY BRINGING GENUINE
EARLY FALL WX. DRY WX IS EXPECTED THROUGH MUCH OF NEXT WEEK

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Sep 22, 4:37 PM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
537 PM CDT TUE SEP 22 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
537 PM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

MAINLY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT...
...MAINLY ALONG AND WEST OF INTERSTATE 65. BRIEF HEAVY RAINFALL
COULD PRODUCE MINOR FLOODING OF LOW-LYING AREAS AND PONDING OF
WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST.
A COLD FRONT IS EXPECTED TO PUSH ACROSS THE REGION ON FRIDAY OR
FRIDAY NIGHT. STORMS COULD BE STRONG TO SEVERE WITH THIS FRONT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

31/JBW

In the hours before

Local storm report, Sep 22, 8:00 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
900 PM CDT TUE SEP 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FLASH FLOOD      CLIFTON                 35.38N 87.99W
09/22/2009                   WAYNE              TN   LAW ENFORCEMENT

            MAJOR FLOODING BEING REPORTED IN LOW LYING AREAS AROUND
            CLIFTON. ROADS AROUND CLIFTON ARE BECOMING DIFFICULT TO
            CROSS IN PLACES AND SEVERAL MAY BECOME IMPASSIBLE IF
            ADDITIONAL RAINFALL OCCURS.

&&

JBW
Local storm report, Sep 22, 9:23 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1023 PM CDT TUE SEP 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      CLIFTON                 35.38N 87.99W
09/22/2009                   WAYNE              TN   LAW ENFORCEMENT

            MAINSTREET AND WEST ELM STREET CLOSED IN CLIFTON DUE TO
            FLOODING.

&&

21
Local storm report, Sep 22, 9:29 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT TUE SEP 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FLASH FLOOD      CLIFTON                 35.38N 87.99W
09/22/2009                   WAYNE              TN   LAW ENFORCEMENT

            MAJOR FLOODING BEING REPORTED IN LOW LYING AREAS AROUND
            CLIFTON. ROADS AROUND CLIFTON ARE BECOMING DIFFICULT TO
            CROSS IN PLACES AND SEVERAL MAY BECOME IMPASSIBLE IF
            ADDITIONAL RAINFALL OCCURS.

1020 PM     FLASH FLOOD      CLIFTON                 35.38N 87.99W
09/22/2009                   WAYNE              TN   LAW ENFORCEMENT

            MAINSTREET AND WEST ELM STREET CLOSED IN CLIFTON DUE TO
            FLOODING.

&&

JBW

The radar

The Northeast Alabama radar (KHTX), 124 km away, was scanning. The volume nearest the first event began at 06:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
September 23, 12:35 AM CST to 3:33 AM CST
Where
Lawrence County, 2.08 mi NE of Long Branch to 1.58 mi NE of Long Branch
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.192, -87.404

Emergency Manager reported person trapped on top of car on Long Branch Road southwest of the city of Lawrenceburg. Final condition of person and car was unknown.

Flash Flood, Lawrence

When
September 23, 1:12 AM CST to 3:30 AM CST
Where
Lawrence County, 0.46 mi SE of Gaitherville to 0.4 mi S of Gaitherville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.244, -87.365

Emergency Manager reported six inches of water over West Point Road in the city of Lawrenceburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196487, 196488.